Naloxone is a medication that can quickly reverse an overdose from either prescribed painkillers or illicit forms of opioids such as heroin and fentanyl. Naloxone is available in multiple forms, including intramuscular injection, auto-injection intramuscular, and nasal spray.
Naloxone does not affect someone who does not have opioids in their system, and it is not a treatment for opioid use disorder. It can be effective with both prescribed painkillers, such as oxycodone (OxyContin®) and hydrocodone (Vicodin®), as well as illicit opioids like heroin and fentanyl.
NARCAN® Nasal Spray is an FDA-approved nasal formulation of naloxone to treat known or suspected opioid overdose. NARCAN® Nasal Spray is needle-free and ready to use.
To learn more about NARCAN®, visit the NARCAN® site by clicking here.
If you have a prescription for opioid medication in your home, it is a good idea to have Naloxone on hand as a safety measure. Trained individuals can safely administer naloxone to anyone experiencing an opioid overdose or poisoning by opioids, including young children and infants.
NCAPDA recommends that everyone carry Naloxone with them at all times at home and in public. However, the following people are at higher risk of suffering from an opioid overdose and are especially encouraged to carry Naloxone:
It is strongly recommended that Naloxone be administered to any person who shows signs of an opioid overdose. Naloxone is a benign medication and should be used whenever an opioid overdose is suspected. If the person is not overdosing on opioids or overdosing at all, Naloxone is still safe to use and will not affect the person. In California and most other states, Good Samaritan laws provide immunity to those who use Naloxone in good faith to reverse an overdose.
When in doubt, don’t be afraid to use it if overdose signs are present.
The DEA has encountered street drugs like fake pills, cocaine, heroin, etc., laced with fentanyl in recent years. Therefore, there is a possibility the person has opioids in their system, regardless of what substance the person ingested. Because of the prevalence of fentanyl in various substances, Naloxone should be used on anyone overdosing from any drug(s). As fentanyl is a highly potent opioid, 50 to 100 times more potent than morphine, overdoses can happen quickly, and it’s essential to call 911 and administer Naloxone as promptly in the overdose episode as possible.
There are three FDA-approved formulations of naloxone: injectable, auto-injector (Evzio®), and nasal spray (nasal spray (NARCAN®).
For most, NARCAN® is the easiest form to use as it is pre-assembled and ready to use. and is available for FREE in most You may find steps for responding to an opioid overdose in the Substance Abuse and MentalHealth Administration’s (SAMHSA) Opioid Overdose Prevention Toolkit.
Learn how to use Naloxone through online or in-person training.
Sign up to complete a training with us in person.
Complete an online training through Get Naloxone Now, or watch our short 5-minute naloxone training →
Many pharmacies carry Naloxone. You might be able to get Naloxone from a pharmacist in some states without a prescription for it. It is also possible to get Naloxone from community-based distribution programs, local public health groups, or local health departments free of charge.
Visit the Naloxone finder website to see resources in your area. Check with your local pharmacy.